A 32-year-old man was admitted to our hospital with fever, chills, malaise, leukopenia, and a rash. About 3 weeks earlier, he’d had oral maxillofacial surgery and started a 10-day course of prophylactic amoxicillin/clavulanic acid. Fifteen days after the surgery, he developed a fever (temperature, 103˚ F), chills, arthralgia, myalgia, cough, diarrhea, and malaise. He was seen by his physician, who obtained a chest x-ray showing a lingular infiltrate. The physician diagnosed influenza and pneumonia in this patient, and prescribed oseltamivir, azithromycin, and an additional course of amoxicillin/clavulanic acid.
Upon admission to the hospital, laboratory tests revealed a white blood cell count (WBC) of 3.1 k/mcL (normal: 3.2-10.8 k/mcL). The patient’s physical examination was notable for lip edema, white mucous membrane plaques, submandibular and inguinal lymphadenopathy, and a morbilliform rash across his chest (FIGURE 1). Broad-spectrum antibiotics were initiated for presumed sepsis.
On hospital day (HD) 1, tests revealed a WBC count of 1.8 k/mcL, an erythrocyte sedimentation rate of 53 mm/hr (normal: 20-30 mm/hr for women, 15-20 mm/hr for men), and a C-reactive protein level of 6.7 mg/dL (normal: <0.5 mg/dL). A repeat chest x-ray and orofacial computerized tomography scan were normal.
By HD 3, all bacterial cultures were negative, but the patient was positive for human herpesvirus (HHV)-6 on viral cultures. His leukopenia persisted and he had elevated levels of alanine transaminase ranging from 40 to 73 U/L (normal: 6-43 U/L) and aspartate aminotransferase ranging from 66 to 108 U/L (normal range: 10-40 U/L), both downtrending during his hospitalization. He also had elevated levels of antinuclear antibodies (ANAs) and anti-Smith (Sm) antibody titers.
A posterior-auricular biopsy was consistent with lymphocytic perivasculitis. The rash continued to progress, involving his chest, abdomen, and face (FIGURE 2). Bacterial and viral cultures remained negative and on HD 4, broad-spectrum antibiotics were discontinued.
We diagnosed the patient with DRESS (drug reaction with eosinophilia and systemic symptoms) based on persistent fever, onset of cutaneous manifestations (facial edema and morbilliform eruption), lymphadenopathy, increased liver function tests, and recent exposure to an offending drug. The patient did not have eosinophilia; however, atypical lymphocytes were present on his peripheral smear.